Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 258, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 20, 2011, 3:50 PM EDT for Aiken County, Lexington County, Orangeburg County, South Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2011, 3:50 PM EDT (19:50 UTC)
- Expired
- Aug 20, 2011, 4:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Aiken County, SC, Lexington County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 33 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 4:05 PM EDT | TSTM WND DMG | 6 Wsw Swansea, SC | SEVERAL LIMBS DOWN ON CEDAR CREEK RD NEAR YOGI BEAR CAMPGROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 748 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
990
WUUS52 KCAE 201950
SVRCAE
SCC003-063-075-202030-
/O.NEW.KCAE.SV.W.0258.110820T1950Z-110820T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
350 PM EDT SAT AUG 20 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
NORTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 430 PM EDT
* AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS JUST EASDT OF
PERRY AND MOVING SLOWLY EAST AT 10 MPH. .
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WOODFORD...WAGENER...
SWANSEA...SPRINGFIELD...SALLEY...PERRY...NORTH...NEESES AND
LIVINGSTON
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3349 8137 3349 8139 3355 8143 3374 8132
3379 8105 3375 8106 3375 8104 3378 8101
3378 8099 3373 8099 3371 8104 3365 8099
3345 8099
TIME...MOT...LOC 1949Z 266DEG 13KT 3366 8118
$$1 follow-up statement
840
WWUS52 KCAE 202015
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
415 PM EDT SAT AUG 20 2011
SCC003-063-075-202030-
/O.CON.KCAE.SV.W.0258.000000T0000Z-110820T2030Z/
LEXINGTON SC-AIKEN SC-ORANGEBURG SC-
415 PM EDT SAT AUG 20 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR ORANGEBURG...AIKEN AND LEXINGTON COUNTIES...
AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED BETWEEN NORTH AND WAGENER AND MOVING SLOWLY EAST AT 10 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3349 8137 3358 8130 3368 8127 3375 8130
3379 8105 3375 8106 3375 8104 3378 8101
3378 8099 3373 8099 3371 8104 3365 8099
3345 8099
TIME...MOT...LOC 2014Z 266DEG 13KT 3367 8107
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:56 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 20, 1:56 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 156 PM EDT SAT AUG 20 2011 .SYNOPSIS... SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THROUGH MONDAY AS MOISTURE INCREASES ACROSS THE AREA. A WEAK COLD FRONT WILL MOVE SLOWLY ACROSS THE REGION MONDAY AFTERNOON. DRIER AIR WILL FILTER IN BEHIND THE FRONT THROUGH TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... MODELS AND SATELLITE WATER VAPOR IMAGERY INDICATE UPPER SHORT WAVE CURRENTLY IN OUR VICINITY WHICH WILL SLOWLY PUSH TOWARDS THE COAST TODAY. MID LEVEL CLOUD COVER WILL IMPEDE HEATING SOME INITIALLY BUT BETTER INSOLATION MAY OCCUR LATER THIS AFTERNOON. THOUGH SOME NVA BEHIND THE SHORT WAVE ALONG WITH DRY AIR ALOFT MAY WORK AGAINST CONVECTIVE COVERAGE...INDICATIONS OF CONSIDERABLE LOW LEVEL MOISTURE PLUS PROMISE OF MODERATE INSTABILITY IN DIURNAL HEATING PROVIDES SOME CHANCE OF CONVECTION. WILL MAINTAIN SLIGHT CHANCE TO CHANCE POPS. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... IN GENERAL THE REGION WILL REMAIN UNDER THE SAME UPPER FLOW AS THE PAST FEW DAYS. THIS MEANS AN EAST COAST TROUGH...WITH MAIN UPPER HIGH RESIDING OVER THE LOWER PLAINS STATES. NORTHWEST FLOW ALOFT...AND ONSHORE FLOW AT THE SURFACE. MODELS SHOW AN INCREASE IN LOW LEVEL MOISTURE WITH PRECIPITABLE WATER LIKELY ABOVE 2.00 INCHES BY SUNDAY AFTERNOON. WITH MODERATE INSTABILITY AND SHORT WAVE TROUGH APPROACHING...EXPECT SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. TEMPERATURES SHOULD BE ON THE HIGH SIDE OF MAXIMUM TEMPERATURE GUIDANCE SUNDAY DUE TO LOW LEVEL WARM ADVECTION AHEAD OF APPROACHING FRONT. FRONT SLOWLY MOVING ACROSS THE REGION MONDAY...MAY HANG UP IN THE SOUTHEAST MIDLANDS OR UNDERGO FRONTOLYSIS. DEEPER MOISTURE SHIFTING EAST OF THE AREA...BUT WITH MODERATE TO STRONG INSTABILITY SOUTHEAST MIDLANDS THINK SCATTERED STORMS IN THAT AREA...SO WENT ABOVE MOS GUIDANCE THERE...ELSWHERE...DIMINISHING THREAT FOR THUNDERSTORMS. && .LONG TERM /TUESDAY THROUGH SATURDAY/... UPPER RIDGE REMAINS CENTERED OVER THE SOUTHERN PLAINS WITH WITH A WEAK UPPER TROUGH OVER THE EAST COAST THROUGH MID-WEEK. APPEARS DRIER AIR ACROSS THE AREA TUESDAY AND TRIGGER LACKING...SO NO POPS FORECAST. ENSEMBLE GUIDANCE SUGGESTS AN INCREASE IN DIURNAL CONVECTION BY LATE WEEK AS MOISTURE INCREASES. LOTS OF UNCERTAINTIES WITH FUTURE TRACK OF TROPICAL WAVE NOW ENTERING EASTERN CARIBBEAN WHICH MAY HAVE AN INFLUENCE ON OUR WEATHER BY END OF THE PERIOD. TEMPERATURES AT OR JUST ABOVE CLIMATOLOGY. && .AVIATION /17Z SATURDAY THROUGH WEDNESDAY/... VFR CONDITIONS CURRENTLY WITH SCT TO BKN MID LEVEL CLOUD COVER. DAYTIME HEATING AND MODERATE INSTABILITIES EXPECTED TO RESULT IN AT LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...BUT CONFIDENCE TOO LOW TO INCLUDE MENTION IN THE TAFS AT THIS TIME. FOG POSSIBLE LATE TONIGHT/EARLY SUNDAY MORNING DEPENDING ON CLOUD COVER. WILL MENTION MAINLY MVFR VSBYS AT THIS TIME AT THE MOST FAVORED LOCATIONS AGS/OGB...IN LINE WITH LATEST GUIDANCE. EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN EARLY MORNING FOG/STRATUS AS WELL AS IN AFTERNOON AND EVENING CONVECTION EACH DAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS... NEAR TERM...07 SHORT TERM... LONG TERM... AVIATION...31
Hazardous weather outlook, Aug 20, 4:33 AM EDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 433 AM EDT SAT AUG 20 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-210845- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 433 AM EDT SAT AUG 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 20, 3:10 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
310 PM EDT SAT AUG 20 2011
SCZ026-027-030-202000-
AIKEN-LEXINGTON-SALUDA-
310 PM EDT SAT AUG 20 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...SALUDA
AND AIKEN COUNTIES THROUGH 400 PM EDT...
AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR MONETTA...MOVING EAST AT 15 TO 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BATESBURG...LEESVILLE AND RIDGE SPRING...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3390 8167 3402 8130 3369 8126 3376 8163
3380 8167 3381 8165 3382 8168 3383 8169
TIME...MOT...LOC 1911Z 260DEG 19KT 3385 8153Special weather statement, Aug 20, 3:44 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
344 PM EDT SAT AUG 20 2011
SCZ027-030-035-036-041-202045-
AIKEN-BAMBERG-BARNWELL-LEXINGTON-ORANGEBURG-
344 PM EDT SAT AUG 20 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG...
LEXINGTON...AIKEN...ORANGEBURG AND BARNWELL COUNTIES THROUGH 445 PM
EDT...
AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM
WAGENER TO WILLISTON TO OLAR. THESE STORMS WERE MOVING DRIFTING EAST
AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAMBERG...BARNWELL...BLACKVILLE...DENMARK AND WILLISTON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
LOCALLY HEAVY RAIN WITH AMOUNTS FROM 1 TO 2 INCHES...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3342 8159 3376 8140 3383 8113 3377 8106
3375 8106 3375 8103 3374 8101 3372 8101
3371 8104 3367 8101 3348 8099 3318 8078
3315 8084 3309 8117
TIME...MOT...LOC 1943Z 270DEG 2KT 3369 8134 3345 8138
3315 8117The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 9:30 PM EDT | Special Weather Statement | CAE | Fairfield | 60 min |
| Aug 19, 11:00 PM EDT | Special Weather Statement | CAE | Lexington | 60 min |
| Aug 20, 3:10 PM EDT | Special Weather Statement | CAE | Lexington | 50 min |
| Aug 20, 3:44 PM EDT | Special Weather Statement | CAE | Bamberg | 61 min |
| Aug 20, 4:03 PM EDT | Special Weather Statement | CAE | Clarendon | 57 min |
| Aug 20, 4:06 PM EDT | Areal Flood Advisory | CAE | Clarendon | 114 min |
| Aug 20, 4:50 PM EDT | Special Weather Statement | CAE | Calhoun | 40 min |
| Aug 20, 5:08 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Richland, Sumter | 37 min |
| Aug 20, 6:56 PM EDT | Special Weather Statement | CAE | Newberry | 34 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.